Alert archive / Tennessee / Flash Flood Warnings in 2017
Flash Flood Warning 96, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Dec 22, 2017, 8:18 PM CST for 5 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 22, 2017, 8:18 PM CST (02:18 UTC)
- Expired
- Dec 22, 2017, 11:15 PM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, TN, Crockett County, TN, Gibson County, TN, Henderson County, TN, Madison County, TN
The radar
The Memphis radar (KNQA), 132 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 22, 8:30 PM CST | FLASH FLOOD | Jackson, TN | FLASH FLOODING HAS COMPLETELY FLOODED HIGHLAND AVENUE BETWEEN ROLAND AND WESTWOOD IN MIDTOWN. |
| Dec 22, 8:30 PM CST | FLASH FLOOD | Jackson, TN | FLASH FLOODING HAS COMPLETELY FLOODED HIGHLAND AVENUE BETWEEN ROLAND AND WESTWOOD IN MIDTOWN. WATER WAS 1 TO 2 FEET DEEP AT THAT JUNCTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130
WGUS54 KMEG 230218
FFWMEG
TNC017-033-053-077-113-230515-
/O.NEW.KMEG.FF.W.0096.171223T0218Z-171223T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
818 PM CST FRI DEC 22 2017
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Southeastern Crockett County in western Tennessee...
Henderson County in western Tennessee...
Southeastern Gibson County in western Tennessee...
Southern Carroll County in western Tennessee...
Madison County in western Tennessee...
* Until 1115 PM CST
* At 817 PM CST...Doppler Radar estimates 2 to 3 inches of rain has
occurred over the past 6 hours. Showers and thunderstorms will
produce an additional 1 to 3 inches of rain over the next 3 hours.
* Some locations that will experience flooding include...
Jackson, Humboldt, Milan, Lexington, Huntingdon, Natchez Trace
State Park, Natchez Trace State Forest, Fairview, Bells, Three Way,
Bruceton, Blue Goose, Bargerton, Wildersville, Bemis, Parkers
Crossroads, Adair, Darden, Mercer and Carroll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3562 8819 3555 8854 3558 8856 3559 8860
3552 8865 3543 8908 3579 8907 3604 8821
3588 8823 3585 8821 3585 8818
$$1 follow-up statement
470
WGUS74 KMEG 230400
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
1000 PM CST FRI DEC 22 2017
TNC017-033-053-077-113-230409-
/O.CAN.KMEG.FF.W.0096.000000T0000Z-171223T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crockett TN-Henderson TN-Gibson TN-Carroll TN-Madison TN-
1000 PM CST FRI DEC 22 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CROCKETT...HENDERSON...
SOUTHEASTERN GIBSON...SOUTHERN CARROLL AND MADISON COUNTIES IS
CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3562 8819 3555 8854 3558 8856 3559 8860
3552 8865 3543 8908 3579 8907 3604 8821
3588 8823 3585 8821 3585 8818
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 6:01 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Dec 22, 6:01 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
601 PM CST Fri Dec 22 2017
.DISCUSSION...
Updated for aviation discussion
&&
.PREV DISCUSSION... /issued 304 PM CST Fri Dec 22 2017/
Skies remain cloudy over the forecast area this afternoon with
temperatures ranging from the mid 50s to the mid 70s. Rain
continues to fall across much of the northern 2/3rds of the
forecast area. Rainfall totals of between 2.5 inches and 3.5
inches have occurred across extreme northern sections of
Mississippi. A surface cold front is just west of the Mississippi
River with low pressure centered along the front over southwest
Arkansas.
As this low tracks northeast, rain will increase over the region
with another 2 inches possible in areas where the Flash Flood
Watch remains in effect. Temperatures will cool off behind the
front tonight with lows Saturday morning with lower 40s to mid
50s. On Saturday, the cold front will be just east of the region
with rain ending from west to east. Temperatures will be on the
cool side on Saturday with highs in the mid 40s to mid 50s.
High pressure will start to build into the region on Saturday
night bringing a period of dry weather to the forecast area.
Temperatures will be on the chilly side Saturday night with lows
Sunday morning in the 30s. Dry and cold weather will continue into
Sunday. Christmas Eve will be quite cold with lows Christmas
morning mainly in the 20s. The dry and cold weather pattern will
remain in the area for Christmas Day as well.
Temperatures will improve some on Tuesday before another cold
front moves through the region. This front will not have much
moisture to work with so no rain is expected. The front will stall
out across south Mississippi on Wednesday and could be close
enough for some light rain to move across southern sections of the
forecast area.
Some weak upper level disturbances are expected to move through
the region Thursday and next Friday brining a small chance of rain
and possibly some some depending on the timing of these systems.
ARS
&&
.AVIATION...
A frontal boundary extends from an area of low pressure near the
AR/LA border northeast to near KAWM to KPHT. Along and north of
the front expect widespread moderate to occasionally heavy rain
with a few embedded TSRAs with widespread IFR/LIFR conditions at
KMEM, KMKL and KJBR. As low pressure moves NE this evening the
front will start moving east as a cold front eventually spreading
into KTUP later tonight with conditions lowering to IFR. The front
moves east of the region on Saturday. Lingering low clouds, light
rain and IFR flight conditions in the morning will gradually
improve to MVFR by Saturday afternoon as the light rain tapers
off.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday morning for Craighead-
Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
Francis.
MO...Flash Flood Watch through Saturday morning for Dunklin-Pemiscot.
MS...Flash Flood Watch through Saturday morning for Alcorn-Benton MS-
Coahoma-DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.
TN...Flash Flood Watch through Saturday morning for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Dec 22, 3:05 PM CST, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 305 PM CST Fri Dec 22 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-232315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 305 PM CST Fri Dec 22 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect for a large portion of the Mid- South through tonight. Heavy rainfall is expected with an area of 3-5 inches of rainfall centered near the Interstate 40 corridor. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any flooding to the National Weather Service in Memphis Tennessee.
In the hours before
Local storm report, Dec 22, 2:59 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CST FRI DEC 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM FLASH FLOOD 1 N TUNICA 34.70N 90.38W
12/22/2017 TUNICA MS EMERGENCY MNGR
DULANEY AND JOSEPHINE ROADS ARE CLOSED DUE TO HIGH WATER.
SURROUNDING FIELDS ARE ALSO FLOODED.
0230 PM FLASH FLOOD HERNANDO 34.83N 89.99W
12/22/2017 DESOTO MS EMERGENCY MNGR
HIGHWAY 51 IN HERNANDO CLOSED DUE TO FLOODING.
0230 PM FLASH FLOOD WALLS 34.95N 90.13W
12/22/2017 DESOTO MS EMERGENCY MNGR
NAIL ROAD NEAR WALLS CLOSED DUE TO DEEP FLOOD WATERS.
0230 PM FLASH FLOOD 2 N HERNANDO 34.86N 89.99W
12/22/2017 DESOTO MS EMERGENCY MNGR
FLASH FLOODING WASHED OUT PART OF NESBIT ROAD NEAR TULANE
ROAD. THE ROAD IS CLOSED.
&&
MRMSpecial weather statement, Dec 22, 5:12 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
512 PM CST FRI DEC 22 2017
ARZ036-048-049-230000-
St. Francis AR-Lee AR-Crittenden AR-
512 PM CST FRI DEC 22 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CST
FOR...
St. Francis County in eastern Arkansas...
Lee County in eastern Arkansas...
Southern Crittenden County in eastern Arkansas...
At 512 PM CST...a strong thunderstorm producing winds at least 40 mph
was located over New Salem, or 9 miles east of Brinkley, moving east
at 70 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in St. Francis...Lee and southern Crittenden Counties should
monitor this storm closely.
LAT...LON 3500 9115 3500 9105 3506 9104 3522 9015
3504 9019 3504 9029 3502 9031 3492 9024
3484 9031 3483 9042 3489 9046 3478 9047
3480 9053 3477 9055 3468 9105 3473 9105
3474 9110 3487 9110 3491 9112 3491 9115
TIME...MOT...LOC 2312Z 256DEG 63KT 3485 9102Local storm report, Dec 22, 5:44 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CST FRI DEC 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD OLIVE BRANCH 34.95N 89.83W
12/22/2017 DESOTO MS TRAINED SPOTTER
FLOODING RAINS HAVE CLOSED A PORTION OF HOLLY SPRINGS
ROAD AND DAIRY BARN ROAD AT THE BRIDGES.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 6:45 PM CST | Flash Flood Warning | MEG | Fayette, Haywood, Lauderdale, Tipton | 6 hr |
| Dec 22, 7:38 PM CST | River Flood Warning | MEG | Shelby | 31 hr |
| Dec 22, 7:38 PM CST | River Flood Warning | MEG | Fayette, Shelby | 33 hr |
| Dec 22, 10:12 PM CST | Flash Flood Warning | MEG | Dyer, Lauderdale | 4 hr |
| Dec 22, 11:58 PM CST | Special Weather Statement | MEG | Crockett, Gibson, Haywood, Madison | 47 min |
| Dec 23, 12:38 AM CST | Areal Flood Warning | MEG | Fayette, Haywood, Lauderdale, Shelby, Tipton | 6 hr |
| Dec 23, 2:06 AM CST | Areal Flood Warning | MEG | Chester, Hardeman, Hardin, Henderson, McNairy, Madison | 6 hr |
| Dec 23, 4:08 AM CST | Special Weather Statement | MEG | Hardin | 52 min |
| Dec 23, 12:01 PM CST | River Flood Warning | MEG | Dyer, Gibson, Obion | 54 hr |
Nearby
Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.